Charles B. Bell, Jr.

Born: August, 1928; birth place: New Orleans , Louisiana

B.S. Mathematics (1947) Xavier University ; M.S Mathematics and Statistics (1948) University of Notre Dame

Ph.D. (1953) Statistics University of Notre Dame
thesis: advisor:

area of interest: mathematical statistics

Dr. Bell is retired and currently lives in San Francisco (February 2002).

Charles Bernard Bell, Jr., was born into a family who had relations to teach, collectively, for more than 400 years. In 1947, Bell earned, at the age of 19, his B.S. degreee in mathematics and statistics from Xavier University. In 1948, he earned a MS degree from the University of Notre Dame and earned his Ph.D. in 1953 from the same university.

In 1951 he accepted a position as a Research Engineer with the Douglas Aircraft Company. He remained with Douglas until 1955. He returned to his undergraduate alma mater, Xavier University, as an assistant professor of mathematics and physics for the next two years (1955-57). In the fall of 1957, Dr. Bell went to Stanford University as a Research Associate in statistics and as mathematics instructor for one year (1957-1958). In 1958 he joined the faculty of San Diego State University where he remained until 1966; he was officially on leave in Europe from 1964-1966. The summer of 1964 was spent at The Mathematics Institute in Amsterdam. The 1964-65 academic year was spent at the University of Madrid and the summer of 1965 was spent at the University of Vienna. The 1965-66 academic year was spent at the Institute of Statistics at the University of Paris and the 1966 summer was spend at the University Erlangen in Germany.

Dr. Bell accepted a position as Professor of Mathematics and Statistics at Case Institute of Technology, and remained there for two years (1966-68) through the merger with Western Reserve University where he produced two Ph.D. students (Paul Smith and James Warner). He joined the faculty at the University of Michigan in Ann Arbor in 1968; remaining there until 1971. During the summer of 1968, Bell worked with African Mathematicians in Marsabit, Kenya and with Indian mathematicians in Calcutta, India. Additionally, during the summer of 1969, he spend time in Nigeria developing courses in mathematics for teachers.

Bell was a professor of mathematics at Tulane University from 1971-1977. During the summer of 1972, he was at the University of Gutenberg in Germany, and for the 1975-76 academic year, he took a leave of absence and spent the time at the National Science Foundation. From 1977 to 1981, Bell was a professor of Biostatistics at the University of Washington in Seattle. In 1981 he returned to San Diego State University as a professor of Mathematical Sciences. Except an eighteen month period in 1990-1991, when Bell was on leave at Stanford University, he remained at San Diego State until his retirement in June of 1992.


Mathematics Reviews lists 39 papers by Charles Bell, a first rate career in his areas of specialty: nonparametric statistics, stochastic processes and related application areas. As they worked in the same area, it is curious whether Charles Bell and David Blackwell collaborated. I know of just a few joint projects of the two African American mathematicians:
Bell, C. B.; Blackwell, David; Breiman, Leo On the completeness of order statistics . Ann. Math. Statist. 31 1960 794--797.

Some Papers

  1. Bell, Charles; Gordon, Louis; Pollak, Moshe An efficient nonparametric detection scheme and its application to surveillance of a Bernoulli process with unknown baseline. Change-point problems (South Hadley, MA, 1992), 7--27, IMS Lecture Notes Monogr. Ser., 23, Inst. Math. Statist., Hayward, CA, 1994.
  2. Ahmad, R.; Bell, C. B.; Pugh, J. Statistical inference for survival analysis and related topics under censoring and truncation. Statistica ( 52 (1992), no. 1, 113--135.
  3. Choi, Y.; Bell, C. B.; Ahmad, R.; Park, C. J. Signal detection for uniform renewal processes. Pakistan J. Statist. 5 (1989), no. 1, 1--49.
  4. Lee, S. M.; Bell, C. B.; Mason, Andrew L. Discrimination, signal detection, and estimation for Weibull-type Poisson processes. IEEE Trans. Inform. Theory 34 (1988), no. 3, 576--580.
  5. Bell, C. B.; Mason, A. L. Nuisance parameters; goodness-of-fit problems, and Kolmogorov-type statistics. Goodness-of-fit (Debrecen, 1984), 21--58, Colloq. Math. Soc. János Bolyai, 45, North-Holland, Amsterdam-New York, 1987.
  6. Bell, C. A.; Ahmad, R.; Park, C. J.; Lui, R. Signal detection for Pareto renewal processes. Pakistan J. Statist. 3 (1987), no. 2, 1--53.
  7. Bell, C. B.; Sarma, Y. R. A characterization of the Cauchy distribution. (Spanish) Trabajos Estadíst. Investigación Oper. 36 (1985), no. 1, 3--7.
  8. Mason, Andrew L.; Bell, C. B. New Lilliefors and Srinivasan tables with applications. Comm. Statist. B---Simulation Comput. 15 (1986), no. 2, 451--477.
  9. Bell, C. B.; Smith, E. P. Inference for nonnegative autoregressive schemes. Comm. Statist. A---Theory Methods 15 (1986), no. 8, 2267--2293.
  10. Bell, C. B.; Ahmad, R. Statistical signal detection for stochastic processes with stationary independent symmetric increments. Developments in statistics and its applications (Riyadh, 1983), 459--477, King Saud Univ. Lib., Riyadh, 1984.
  11. Bell, C. B.; Ramírez, F.; Smith, E. P. Application of Wiener\mhy Lévy models to biomedical data. (Spanish) Trabajos Estadíst. Investigación Oper. 36 (1985), no. 2, 3--26.
  12. Bell, C. B. Inference for goodness-of-fit problems with nuisance parameters (applications to signal detection). J. Statist. Plann. Inference 9 (1984), no. 3, 273--284.
  13. Bell, C. B.; Ramakrishna Sarma, Y. A characterization of exponential distributions based on order statistics. Metrika 27 (1980), no. 4, 263--269.
  14. Bell, C. B.; Sen, P. K. Randomization procedures. Nonparametric methods, 1--29, Handbook of Statist., 4, North-Holland, Amsterdam, 1984.
  15. Bell, C. B.; Ramirez, F.; Smith, Eric Wiener-Lévy models, spherically exchangeable time series and simultaneous inference in growth curve analysis. Asymptotic theory of statistical tests and estimation (Proc. Adv. Internat. Sympos., Univ. North Carolina, Chapel Hill, N.C., 1979), pp. 127--145, Academic Press, New York-London-Toronto, Ont., 1980.
  16. Bell, C. B. Circularity in statistics. (Spanish) Trabajos Estadíst. Investigación Oper. 26 (1975), no. 1--3, 61--81.
  17. Bell, C. B. Statistical inference for some special families of stochastic processes. Statistical inference and related topics (Proc. Summer Res. Inst. Statist. Inference for Stochastic Processes, Indiana Univ., Bloomington, Ind., 1974, Vol. 2; dedicated to Z. W. Birnbaum), pp. 273--290. Academic Press, New York, 1975.
  18. Bell, C. A.; Appl, F. C. Bounds for initial value problems. Trans. ASME Ser. E. J. Appl. Mech. 40 (1973), 1097--1102.
  19. Bell, C. B.; Kurotschka, V. G. Einige Prinzipien zur Behandlung Nichtparametrischer-Hypothesen. (German) Studi di probabilità, statistica e ricerca operativa in onore di Giuseppe Pompilj, pp. 164--186. Edizioni Oderisi, Gubbio, 1971.
  20. Bell, C. B.; Smith, Paul J. Completeness theorems for characterizing distribution-free statistics. Ann. Inst. Statist. Math. 24 (1972), 435--453.
  21. Bell, C. B.; Smith, Paul J. Some aspects of the concept of symmetry in nonparametric statistics. Symmetric functions in statistics (Proc. Sympos., Univ. Windsor, Windsor, Ont., 1971), pp. 143--181. Univ. Windsor, Windsor, Ont., 1972.
  22. Bell, C. B.; Woodroofe, M.; Avadhani, T. V. Some nonparametric tests for stochastic processes. 1970 Nonparametric Techniques in Statistical Inference (Proc. Sympos., Indiana Univ., Bloomington, Ind., 1969) pp. 215--258 Cambridge Univ. Press, London
  23. Bell, C. B.; Smith, Paul J. Some nonparametric tests of rthe multivariate goodness-of-fit, multisample, independence, and symmetry problems. 1969 Multivariate Analysis, II (Proc. Second Internat. Sympos., Dayton, Ohio, 1968) pp. 3--23 Academic Press, New York
  24. Bell, C. B.; Donoghue, John F. Distribution-free tests of randomness. Sankhy\=a Ser. A 31 1969 157--176.
  25. Bell, C. B.; Haller, H. Smith Bivariate symmetry tests: Parametric and nonparametric. Ann. Math. Statist 40 1969 259--269.
  26. Bell, C. B. Optimal two-sample decision functions. 1967 Trans. Fourth Prague Conf. on Information Theory, Statistical Decision Functions, Random Processes (Prague, 1965) pp. 235--264 Academia, Prague
  27. Bell, C. B.; Doksum, K. A. Distribution-free tests of independence. Ann. Math. Statist. 38 1967 429--446.
  28. Bell, C. B.; Doksum, K. A. "Optimal" one-sample distribution-free tests and their two-sample extensions. Ann. Math. Statist. 37 1966 120--132.
  29. Bell, C. B.; Moser, J. M.; Thompson, Rory Goodness criteria for two-sample distribution-free tests. Ann. Math. Statist. 37 1966 133--142.
  30. Bell, C. B.; Bellot, F. Note on the non-parametric statistics of Pitman. (Spanish) Trabajos Estadíst 16 1965 cuad. 2-3 25--39.
  31. Bell, C. B.; Doksum, K. A. Some new distribution-free statistics. Ann. Math. Statist 36 1965 203--214.
  32. Bell, C. B. A characterization of multisample distribution-free statistics. Ann. Math. Statist. 35 1964 735--738.
  33. Bell, C. B. Some basic theorems of distribution-free statistics. Ann. Math. Statist. 35 1964 150--156.
  34. Bell, C. B. Mutual information and maximal correlation as measures of dependence. Ann. Math. Statist. 33 1962 587--595.
  35. Bell, C. B. Maximal independent stochastic processes. Ann. Math. Statist. 32 1961 704--708.
  36. Bell, C. B. On the structure of distribution-free statistics. Ann. Math. Statist. 31 1960 703--709.
  37. Bell, C. B.; Blackwell, David; Breiman, Leo On the completeness of order statistics. Ann. Math. Statist. 31 1960 794--797.
  38. Bell, C. B. On the structure of stochastic independence. Illinois J. Math. 2 1958 415--424.
  39. Bell, C. B. On the structure of algebras and homomorphisms. Proc. Amer. Math. Soc. 7 (1956), 483--492.

references: Black Mathematicians and their Works; Mathematical Reviews; J. Houston, NAM Newsletter 1990; History of Statisitcs at Case Western University;

SUMMA's Charles Bell web page:

  visitors since opening 5/23/97


created and maintained by
Dr. Scott W. Williams
Professor of Mathematics

CONTACT Dr. Williams